advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Santa Fe, New Mexico, USA:

I am a 43 year old male with type 1 diabetes. I'm otherwise healthy with no complications and exercise at athletic levels. Until last year I never had an experience with ketoacidosis that required ER attention. Within a three-hour time frame, the ketones went from negative to 160 (on urine dipstick testing). Besides the awful symptoms of DKA, however, my entire body went numb, paralyzed, and ice-cold, starting with my extremities and eventually included all but the center of my chest. I had to be carried to the car and into the ER. I was able to communicate, but things seemed very distant. After things cleared up, my endocrinologist said that I had concurrent DKA with lactic acidosis. Is this very common? I haven't been able to find very much on this subject on the web other than with cardiac problems or with metformin (I'm on a pump). I am fearful that if this should ever happen when I'm traveling that I need to furnish some history so that proper actions are taken.

Answer:

Congratulations on your commitment to your health. Keep up the good work. Unfortunately, as hard as patient and care team may try, patients with type 1 diabetes still develop DKA [diabetic ketoacidosis]. The secret is to know it is possible, recognize it early, and seek the proper treatment. The diagnosis of simultaneous DKA and lactic acidosis is not commonly found together. Lactic acidosis results in the build-up of metabolic acids in your body. As a runner/athlete, you know that lactic acid builds up in your muscles when you exercise them vigorously. However, for lactic acid to build up to dangerous levels and cause a metabolic acidosis, it is usually associated with decreased perfusion to an organ or extremity, generalized low blood pressure, or a medication (such as metformin [a pill for Type 2 diabetes]). Usually with DKA, the cause of the acidosis is the build-up of ketones. These are rarely directly measured. It is inferred that ketones build up when a qualitative test for measuring acetone (the nitroprusside reaction) is tested on urine or serial dilutions of blood at the time of presentation of your illness. I think it possible that lactic acid could also have been measured at the time you presented, maybe because the acidosis was greater than expected. Because patients with DKA are markedly volume depleted, they may have small but documented increases in the lactic acid level. This does not mean lactic acidosis was the primary cause of your illness, however. The interpretation of the primary data is very important. Without that, I cannot be more help.

JTL

DTQ-20001011115443
Original posting 15 Nov 2000
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.